Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 99, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2013, 3:18 PM MDT for Glacier County, Toole County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2013, 3:18 PM MDT (21:18 UTC)
- Expired
- Aug 5, 2013, 4:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Glacier County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 153 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM MDT, 19 minutes earlier.
Area forecast discussion, Aug 5, 2:59 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 259 PM MDT Mon Aug 5 2013 .DISCUSSION... This afternoon through Wednesday...Scattered thunderstorms have developed this afternoon across north central and southwest Montana ahead of a shortwave trough moving southeast out of Alberta. A weak cold front has also moved south into north central Montana, providing a focus for thunderstorm development. Moderate to strong wind shear with moderate to high precipitable water has caused many of the storms across north central Montana to become strong with small hail, brief heavy rainfall, and gusty winds. A few of these storms have even become severe with large hail. The convective activity extends north only into far southern Alberta, so am expecting the activity to generally decrease after 6 pm MDT, with the threat for small hail, heavy rain, and gusty winds continuing into the early evening hours. The primary additional threat will be the potential for localized flooding from the brief heavy rainfall. Will continue to monitor this situation for possible flood highlights. Thunderstorms will likely diminish before midnight as the shortwave trough moves into the area overnight. An upper level ridge of high pressure will then begin to build back into the area for Tuesday through Wednesday, for a more anticyclonic northwesterly flow aloft. A few weak disturbances will move through this flow through the period, for at least a slight chance of showers/thunderstorms across north central Montana, mainly during the afternoon/evening hours. The airmass should remain dry enough to prevent storm development across southwest Montana. Temperatures will remain about 5 degrees below seasonal averages through Tuesday, but the rebuilding ridge will help warm temperatures closer to normal into Wednesday. Coulston Wednesday night through Monday...A slightly unstable summer like weather pattern will continue to reside over the region for the second half of the work week and into next weekend. Again tonight both the GFS/EC models differ in the exact timing/placement with the upper level disturbances moving through the region. Thus isolated thunderstorms look possible most days from Thursday through Monday. However...there looks to be just enough model support to try and keep the lower elevations drier from Wednesday night through Thursday night...thus pops have been lowered just a touch for many lower elevation locations. Otherwise...isolated to scattered thunderstorms are expected across the region later this week...through the weekend...and into early next week. In terms of temperatures...summer like temperatures will continue through the period...with afternoon highs near normal most days. The only change was to lower the afternoon highs a touch for next weekend...especially in southwest MT...as the latest forecast models indicate afternoon highs in southwest MT should now generally be in the upper 80s rather than near or just above 90 degrees. Brusda && .AVIATION... UPDATED 1755Z. An upper-level trough and accompanying plume of Pacific moisture will move along the US/Can border today, sparking scattered thunderstorms across central and southwest MT this afternoon/ evening. A weak surface cold front from this system is currently near KCTB and should only make slow southward progress through 00Z. There is potential for isolated stronger storms near/along the front, mainly vcnty KCTB/KHVR, but could come as far south as KGTF by late aftn. Main threat would be gusty outflow winds and brief heavy rainfall. Expect VFR conditions for the most part, though brief MVFR is possible near any stronger storms. Convective activity will dissipate this evening with gradually decreasing cloud cover. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 51 80 54 85 / 40 10 10 10 CTB 48 77 53 79 / 30 10 10 20 HLN 55 84 57 87 / 40 10 10 10 BZN 49 82 49 85 / 20 10 10 10 WEY 33 76 36 78 / 10 10 0 10 DLN 48 82 49 84 / 20 10 10 10 HVR 53 78 54 80 / 40 20 10 30 LWT 50 75 51 81 / 50 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COULSTON LONG TERM...BRUSDA AVIATION...WARANAUSKAS weather.gov/greatfalls
Hazardous weather outlook, Aug 5, 4:16 AM MDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 416 AM MDT MON AUG 5 2013 MTZ009>014-044>051-054-061030- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 416 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH CENTRAL AND CENTRAL MONTANA THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS WILL HAVE BRIEF HEAVY RAINFALL...GUSTY WINDS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-052-053-055-061030- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 416 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 5, 2:16 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
216 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL SHELBY 48.51N 111.86W
08/05/2013 E0.25 INCH TOOLE MT LAW ENFORCEMENT
SMALL HAIL AND BREIF HEAVY RAINFALL IN SHELBY
&&
HOENISCHSpecial weather statement, Aug 5, 2:25 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT MON AUG 5 2013
MTZ013-044>046-049-052130-
CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-TOOLE MT-
225 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...EXTREME
NORTHEASTERN TETON...SOUTHEASTERN TOOLE...SOUTHERN LIBERTY AND
NORTHWESTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT...
AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF SHELBY...MOVING EAST AT 25
MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHWEST
CHOUTEAU COUNTY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
DEVON...
GALATA...
LOTHAIR...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4860 11078 4853 11075 4822 11075 4822 11064
4824 11062 4785 11045 4800 11161 4823 11191
4857 11171
TIME...MOT...LOC 2023Z 286DEG 23KT 4836 11163Special weather statement, Aug 5, 2:36 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 236 PM MDT MON AUG 5 2013 MTZ011-052115- HILL MT- 236 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILL COUNTY UNTIL 315 PM MDT... AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF GILDFORD...OR 15 MILES WEST OF HAVRE...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... HAVRE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4866 10952 4840 10960 4857 11014 4869 11006 TIME...MOT...LOC 2036Z 286DEG 21KT 4860 10995 WARANAUSKAS
Local storm report, Aug 5, 2:47 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 11 S DEVON 48.30N 111.52W
08/05/2013 M1.00 INCH TOOLE MT TRAINED SPOTTER
&&
HOENISCHLocal storm report, Aug 5, 3:02 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL HAVRE 48.54N 109.68W
08/05/2013 E0.25 INCH HILL MT PUBLIC
PEA SIZE HAIL COVERING THE GROUND IN HAVRE. BREIF HEAVY
RAIN OBSERVED AS WELL. STORM IS PASSING.
&&
HOENISCHLocal storm report, Aug 5, 3:08 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL HAVRE 48.55N 109.68W
08/05/2013 M1.00 INCH HILL MT TRAINED SPOTTER
HAIL RANGING FROM PEA TO QUARTER SIZED.
&&
HOENISCHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:17 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 5, 1:34 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 41 min |
| Aug 5, 2:25 PM MDT | Special Weather Statement | TFX | Liberty | 65 min |
| Aug 5, 2:36 PM MDT | Special Weather Statement | TFX | Hill | 39 min |
| Aug 5, 2:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Toole | 60 min |
| Aug 5, 3:20 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 55 min |
| Aug 5, 3:55 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 50 min |
| Aug 5, 4:09 PM MDT | Special Weather Statement | TFX | Toole | 51 min |
| Aug 5, 4:18 PM MDT | Special Weather Statement | TFX | 42 min | |
| Aug 5, 4:28 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Aug 5, 4:30 PM MDT | Special Weather Statement | TFX | Gallatin | 45 min |
| Aug 5, 4:41 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| Aug 5, 5:18 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 57 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.